When Roaccutane doesn’t just clear your acne

Before I started my Roaccutane journey, I had plans to document how I felt what I was going through and my acne situation.  Things did not go to plan.. at all.  This post is going to be an extremely wordy post (and all about me) but it documents majority of my experiences in my Roaccutane journey.  I was supposed to post this experience before 2015 ended but it struck a raw nerve with me and was extremely difficult to write.

 

Roaccutane

Before deciding to go on this, I talked to everyone who have gone on it and I researched online for reviews/experiences.  I’ve heard great things about it but I’ve also heard crazy things about it.  Plus, there’s gotta be a reason why this medication is the “last resort”.  The things I read online scared me – from stuff about permanent blisters and suicide from depression.  The doctor and nurses mentioned that depression, which is one of the side effects, is rare.  They also mentioned that they will monitor me with 6-weekly check-ups and if I had any issues, I could always call in.

 

I finally made the decision to go on it, bearing in mind I had to make a few lifestyle changes.  The doctor first made me go for a blood test to test my liver function and my cholesterol.  I assume that the medication can be hard on the liver and had something to do with my cholesterol.  It also tested if I was pregnant.  If you become pregnant on this medication (or before it completely exits the system), the baby will definitely be deformed.  There are warnings everywhere about falling pregnant while on this medication.  Also, the amount of forms acknowledging this and other side effects I had to sign tempted me to change my mind.

 

Roaccutane

 

The doctor started me off with 20mg for about a month and then doubled it to 40mg after.  While I was on 20mg, I did not feel much difference in side effects or my acne.  It was meant to get worse but I didn’t feel anything or see any changes.  I noticed that I was still breaking out.  The one thing I did change in my lifestyle was to stay out of the sun.  I stopped going for afternoon jogs outdoors.  My lips started to dry out quite a bit, so I definitely had to always apply lip balm.  I always carried one and always had one in places  spent the most time, like next to my bed, my work desk at home and at work.

 

Two and a half months in, that’s when life became a blur.  I thought I was okay but people around me didn’t think so, no matter how many times I told them I was fine.  I noticed that I was crying all the time (just the smallest thing would trigger it).  My sleep pattern was out of whack.  Every morning, I had to psych myself that I could make it through the day; that I could get out of bed, that I could put on make-up, step out the door and go through my day.  It wasn’t just in the morning that I had to psych myself.  I was still going for crossfit classes and that was so hard.   It was the first time in my life that I wanted to stop and break down and cry during exercise because I thought I couldn’t do it (regardless of how much I told myself I could).

 

And it didn’t help that I also had joint pain as a side effect.  Getting up from the chair hurt, sitting down hurt, just moving around hurt.  I needed help getting off the floor (yes, I tend to sit on the floor).

 

Another side effect was the dryness.  My skin just stopped producing oil.  I didn’t wash my hair for 3 days and it was not oily, when usually it gets oily after 1 day.  My skin was so dry that it started to split on its own and bleed.  I had to be careful to moisturize as much as possible and not miss a spot.  I missed a spot behind my shoulder and the skin split and eczema popped up.  It took me weeks to get the skin better again.  I also developed eczema on places I don’t usually get eczema.  On top of that, all the scars took ages to heal, most of them leaving scars.

 

The last straw was the nose bleeds.  My nose lining was so dry that it kept bleeding.  I finally went to the doctor to request to get off it, although he did insist that I stay on it.

 

Roaccutane definitely cleared up my skin but all the side effects were so hard to deal with, particularly the depression.   I still get some of the side effects like the occasional nose bleeds and some days do feel harder than others.  I also didn’t realize that I was spiralling downwards until I got off it.  I thought I had it all under control.  I did see a counsellor to help me get back on track and I think I’m feeling better now.

 

As for the breakouts, I’m still breaking out but not the crazy cystic acne.  I now get many tiny whiteheads along the jawline of both cheeks.  I’m not sure if the acne might come back.  I’ll have to wait and see once the Roaccutane completely exits my system.  I probably won’t go back on Roaccutane since I was one of the unlucky ones to suffer from almost all the side effects.  You do need to have a good support system while you are on it.  Unfortunately, I didn’t have that.

 

The second half of 2015 was extremely hard for me.  Hopefully this post will help you make your decision.  If you do decide to go on it, I wish you all the best and would advice you to have a great support system and monitor all your side effects.  The drugs will affect people around you (as can be seen from the photo below).  I woke up one morning and saw this. LOL!

 

Roaccutane

Roaccutane

 

I’ll leave you with before and afters. Sorry for the inconsistent lighting!

 

L-R: Day 0, 1 month in, 1 week after stopping
L-R: Day 0, 1 month in, 1 week after stopping (~4 months on Roaccutane)

 

L-R: Day 0, 1 month in, 1 week after stopping
L-R: Day 0, 1 month in, 1 week after stopping (~4 months on Roaccutane)

 

L-R: Day 0, 1 month in, 1 week after stopping
L-R: Day 0, 1 month in, 1 week after stopping (~4 months on Roaccutane)

 

Stay Beautiful!!

xx Sam

Leave a Reply